Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 27, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 18, 2000, 11:36 AM CDT for Black Hawk County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 18, 2000, 11:36 AM CDT (16:36 UTC)
- Expired
- May 18, 2000, 12:05 PM CDT
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Black Hawk County, IA
The radar
The Des Moines radar (KDMX), 145 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1779 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 10.8
The text
As transmitted, in the capitals the NWS used until 2016.
239 WUUS53 KDMX 181636 SVRDSM IAC013-181700- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1136 AM CDT THU MAY 18 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BLACK HAWK COUNTY IN NORTHEAST IOWA * UNTIL 1205 PM CDT * AT 1136 AM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES WEST OF GILBERTVILLE...OR ABOUT 7 MILES SOUTHEAST OF WATERLOO...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR ELK RUN HEIGHTS AROUND 1140 AM CDT 6 MILES SOUTHEAST OF DUNKERTON AROUND NOON CDT LAT...LON 4244 9242 4229 9229 4245 9200 4261 9215 BARLOW NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 8:50 AM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, May 18, 8:50 AM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 850 AM CDT THU MAY 18 2000 WILL BE MAKING A QUICK UPDATE TO DIMINISH PRECIP IN THE NORTH AND CUT BACK ON MORNING PRECUIP WORDING SOUTH. BEST SEVERE POTENTIAL NOW LOOKS TO BE SOUTH OF I-80...MAYBE A LITTLE FARTHER SOUTH...AND EAST OF I-35. GOOD MINI SUPERCELL DAY. .DSM...NONE SEARCY
In the hours before
Special weather statement, May 18, 6:05 AM CDT, 5 hours 31 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-191100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 605 AM CDT THU MAY 18 2000 HAZARD--SCATTERED THUNDERSTORMS. A FEW STORMS MAY PRODUCE HAIL UP TO AN INCH AND STRONG WINDS. AREA OF CONCERN--ALONG AND EAST OF A LINE EXTENDING FROM MASON CITY TO AUDUBON THIS MORNING AND THEN SOUTH OF A LINE EXTENDING FROM MARSHALLTOWN TO DES MOINES TO BEDFORD THIS AFTERNOON. TIMING DETAILS--THIS MORNING AND THIS AFTERNOON TO 300 PM. METEOROLOGICAL COMMENTS--A STRONG SURFACE AND UPPER LEVEL LOW PRESSURE SYSTEM OVER SOUTHEAST NEBRASKA WILL SLOWLY MOVE EAST ACROSS NORTHERN MISSOURI TODAY. AN OUTFLOW BOUNDARY EXTENDED FROM MASON CITY TO JUST NORTH OF AUDUBON WAS PUSHING SOUTHEAST ACROSS THE STATE. CENTRAL AND SOUTHERN SECTIONS OF THE STATE REMAIN CAPPED THIS MORNING. IT IS ANTICIPATED THAT THE CAPE WILL QUICKLY ERODE THIS MORNING AS MID AND UPPER LEVEL COOL OCCURS. SO AS THUNDERSTORMS DEVELOP EITHER ALONG THE OUTFLOW BOUNDARY OR MOVE ACROSS IT...THERE WILL BE THE POSSIBILITY THAT A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE PRODUCING HAIL AND STRONG GUSTY WINDS. SPOTTER ACTIONS--SKYWARN AND AMATEUR RADIO SPOTTER GROUP ACTIVATION MAY BE REQUIRED OVER CENTRAL AND SOUTHEASTERN SECTIONS OF THE DES MOINES FORECAST AREA THIS MORNING AND THIS AFTERNOON. TC
Special weather statement, May 18, 6:20 AM CDT, 5 hours 16 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-191100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 620 AM CDT THU MAY 18 2000 HAZARD--SCATTERED THUNDERSTORMS. A FEW STORMS MAY PRODUCE HAIL UP TO AN INCH AND STRONG WINDS. AREA OF CONCERN--ALONG AND EAST OF A LINE EXTENDING FROM MASON CITY TO AUDUBON THIS MORNING AND THEN SOUTH OF A LINE EXTENDING FROM MARSHALLTOWN TO DES MOINES TO BEDFORD THIS AFTERNOON. TIMING DETAILS--THIS MORNING AND THIS AFTERNOON TO 300 PM. METEOROLOGICAL COMMENTS--A STRONG SURFACE AND UPPER LEVEL LOW PRESSURE SYSTEM OVER SOUTHEAST NEBRASKA WILL SLOWLY MOVE EAST ACROSS NORTHERN MISSOURI TODAY. AN OUTFLOW BOUNDARY EXTENDED FROM MASON CITY TO JUST NORTH OF AUDUBON WAS PUSHING SOUTHEAST ACROSS THE STATE. CENTRAL AND SOUTHERN SECTIONS OF THE STATE REMAIN CAPPED THIS MORNING. IT IS ANTICIPATED THAT THE CAP WILL QUICKLY ERODE THIS MORNING AS MID AND UPPER LEVEL COOL OCCURS. SO AS THUNDERSTORMS DEVELOP EITHER ALONG THE OUTFLOW BOUNDARY OR MOVE ACROSS IT...THERE WILL BE THE POSSIBILITY THAT A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE PRODUCING HAIL AND STRONG GUSTY WINDS. SPOTTER ACTIONS--SKYWARN AND AMATEUR RADIO SPOTTER GROUP ACTIVATION MAY BE REQUIRED OVER CENTRAL AND SOUTHEASTERN SECTIONS OF THE DES MOINES FORECAST AREA THIS MORNING AND THIS AFTERNOON. TC
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 10:23 AM CDT | Severe Thunderstorm Warning | DMX | Story | 22 min |
| May 18, 10:34 AM CDT | Tornado Warning | DMX | Adair, Cass | 21 min |
| May 18, 10:39 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Hardin, Story | 31 min |
| May 18, 10:39 AM CDT | Severe Thunderstorm Warning | DMX | Grundy, Marshall | 31 min |
| May 18, 10:49 AM CDT | Severe Thunderstorm Warning | DMX | Dallas | 31 min |
| May 18, 10:54 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 31 min |
| May 18, 11:00 AM CDT | Tornado Warning | DMX | Audubon, Cass | 30 min |
| May 18, 11:10 AM CDT | Severe Thunderstorm Warning | DMX | Dickinson | 10 min |
| May 18, 11:19 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 46 min |
| May 18, 11:27 AM CDT | Severe Thunderstorm Warning | DMX | Wapello | 28 min |
| May 18, 11:27 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 28 min |
| May 18, 11:51 AM CDT | Tornado Warning | DMX | Polk, Warren | 29 min |
| May 18, 12:07 PM CDT | Tornado Warning | DMX | Jasper, Marion | 28 min |
| May 18, 12:36 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 29 min |
| May 18, 12:48 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.